Nov-December '07 | briefing | mail | interviews | articlespsorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | 2007 Ed Dewke

Raptiva and Anemia: Any Connection?
from Sandy H.

Hi Ed:  I have been on Raptiva for one year and am experiencing very low Hemoglobin number and low iron panel.  I am going to a hematologist/oncologist, but wondered if you have heard of any correlation between the two.  Thanks for your attention.  -Sandy H.

*****

Ed’s Response:  Hi Sandy.  Thanks for writing.  Am wondering:  Do they call your low hemoglobin numbers and low iron panel "anemia" or "near anemia" or "slightly anemic?"  They DID use those expressions after assessing blood work while I was on Raptiva.  I've been taking "Geritol Complete" vitamin-and-iron supplements, one a day, to correct this.  Since no form of the word "anemia" has been used in reports on my recent blood work I'm assuming the numbers have improved.  I've been off the Raptiva for nearly two years now.  –Ed

*****

Ed’s Postscript: There is a form of anemia called immune hemolytic anemias. People with these forms of anemia generate antibodies that target one’s own red blood cells for destruction (see http://www.nlm.nih.gov/medlineplus/ency/article/000579.htm).  A number of drugs have been associated with triggering so-called autoimmune hemolytic anemia but I’ve not seen or heard mention of any of our current biologics in this context.  However, that may be because the articles I’ve read predate the application of these biologics as psoriasis treatments.  Any blood test that “counts platelets” will detect anemia and, if you are using a biologic for psoriasis you should have these tests done routinely — or any time you are overly fatigued.  The next time I’m diagnosed “anemic” I will definitely ask about “autoimmune hemolytic anemia.”  None of us wants to become the name associated with a new-but-dangerous “adverse effect” of our biologic drugs. -Ed

This Month's Mail | Archives

www.flakehq.com